Ivermectin induced Steven-Johnsons syndrome: case report
Published On: May 8, 2017|
Desmond Aroke,corresponding author Diego Nitcheu Tchouakam, Alexis Tazinya Awungia, Sylvester Yari Mapoh, Stewart Ndutard Ngassa, and Benjamin Momo Kadia
PMCID: PMC5422988 PMID: 28482929
Stevens–Johnson syndrome is one of the manifestations of mucocutaneous adverse drug reactions. Although antimicrobials are responsible for greater than 50% of these adverse drug reactions, there is no documented case implicating ivermectin as the culprit.
A 38 year old adult Cameroonian male presented to our health facility with facial rash, painful oral sores, black eschars on lips and red tearing eyes 3 days following ingestion of ivermectin received during a nationwide anti-filarial campaign. He had no known chronic illness, no known allergies and was not on any medications prior to the campaign. Physical examination revealed discharging erythematous eyes, crusted and blister-like lesions with cracks on his lips and oral mucosa. His laboratory tests were unremarkable but for a positive Human Immunodeficiency Virus (HIV) test. A diagnosis of Ivermectin induced Stevens–Johnson syndrome in a newly diagnosed HIV patient was made. The patient was managed with supportive therapy and the evolution thereafter was favourable.
Stevens–Johnson syndrome is a potential side effect of ivermectin and susceptibility to this adverse effect may be increased in HIV infection.
Keywords: Ivermectin, Stevens–Johnson syndrome (SJS), Human immunodeficiency virus (HIV)